Oklahoma, 2018

Flash Flooding and Flood in Oklahoma, August 14, 2018

August 14, 2018 · NWS OUN · 21 events in 7 counties and zones

Storms formed ahead of a front across Oklahoma on the afternoon of the 14th, then expanded through the evening. There were several severe reports and training storms over central Oklahoma resulted in some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed ahead of a front across Oklahoma on the afternoon of the 14th, then expanded through the evening. There were several severe reports and training storms over central Oklahoma resulted in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 14, 1:59 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 14, 1:59 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Norman OK
259 PM CDT Tue Aug 14 2018

.DISCUSSION...
With the exception of far southeast Oklahoma, most of the widespread
areas of precipitation have dissipated this morning.
Destabilization will continue through the afternoon resulting in
weak to moderate instability. Initial storm develop may be across
northwest Oklahoma by mid afternoon as a frontal boundary
approaches. More numerous showers and storms are expected as
the initial storms move east and southeast.

Effective shear values around 25-30 kts and sufficient
instability will result in a few strong to severe storms. A rather
moist air mass remains in place, therefore locally heavy rainfall
will also be a concern. At this time, will keep higher rain
chances across north central/central Oklahoma this evening with a
a shift to the east and southeast overnight.

Height rises will occur later tonight into Wednesday as a mid-level
low over Kansas moves east. This will favor much lower rain
chances compared to Monday and today. Better rain chances
Wednesday into Wednesday night will be across southern Oklahoma
and western north Texas.

A shortwave trough will move southeast across the central Plains
Thursday into Friday. Thunderstorms will be possible late Thursday
into Friday, but better chances appear to be north and east of
the area.

A strong trough will approach the central and southern Plains late
Saturday through Sunday. This will bring a better chance of
widespread showers and storms along with below average
temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  87  71  92 /  80  10  10  20
Hobart OK         71  92  73  95 /  50   0  30  20
Wichita Falls TX  73  92  75  96 /  20   0  20  10
Gage OK           64  88  67  93 /  20   0  30  20
Ponca City OK     68  87  66  90 /  80  10  10  10
Durant OK         71  90  75  94 /  20  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Aug 14, 10:59 AM CST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1159 AM CDT Tue Aug 14 2018

OKZ004>048-050>052-TXZ083>090-151700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1159 AM CDT Tue Aug 14 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and tonight...

.Thunderstorms...
This afternoon and evening, a few strong to perhaps severe
thunderstorms may develop across southwest, central and north
central Oklahoma. The stronger storms may produce damaging wind
gusts over 60 mph, hail larger than quarters, and locally heavy
rainfall. Thunderstorm intensity will decrease around sunset. The
most likely time for strong to severe storms will be from 4 pm
through 9 pm.

.Heavy Rainfall and Flooding...
Locally heavy rainfall amounts will occur with thunderstorms today
and this could lead to flooding in some areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
A few thunderstorms are possible Wednesday and Thursday, but
better chances will begin Thursday night and continue through
Monday. Severe storms are unlikely during this period.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 14, 3:23 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
423 PM CDT TUE AUG 14 2018

TXZ085-086-142200-
Wichita TX-Wilbarger TX-
423 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Wichita and
southeastern Wilbarger Counties Until 500 PM CDT....

AT 420 PM CDT, a strong thunderstorm was located 6 miles north of
Lake Diversion, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3389 9900 3407 9886 3391 9868 3383 9894
      3383 9895
TIME...MOT...LOC 2120Z 232DEG 13KT 3389 9892

03
Special weather statement, Aug 14, 3:39 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
439 PM CDT TUE AUG 14 2018

OKZ024-025-029-142215-
Oklahoma OK-Canadian OK-Cleveland OK-
439 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Oklahoma...
southeastern Canadian and northwestern Cleveland Counties Until 515
PM CDT....

AT 437 PM CDT, a strong thunderstorm was located over southwestern
Oklahoma City, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of dimes...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Southwestern Oklahoma City, Moore, Mustang, Valley Brook and Will
Rogers Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3533 9746 3533 9767 3534 9768 3533 9769
      3533 9772 3541 9774 3546 9749
TIME...MOT...LOC 2137Z 258DEG 18KT 3536 9764

03
Special weather statement, Aug 14, 3:43 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
443 PM CDT TUE AUG 14 2018

OKZ026-142230-
Lincoln OK-
443 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Lincoln County Until 530
PM CDT....

AT 441 PM CDT, a strong thunderstorm was located near Carney, moving
east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3573 9708 3581 9708 3583 9682 3570 9683
TIME...MOT...LOC 2141Z 272DEG 14KT 3576 9702

03
Special weather statement, Aug 14, 3:57 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
457 PM CDT TUE AUG 14 2018

OKZ018-142245-
Kingfisher OK-
457 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kingfisher County
Until 545 PM CDT....

AT 455 PM CDT, a strong thunderstorm was located 7 miles northwest of
Okarche, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Kingfisher and Okarche.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3573 9816 3583 9817 3591 9786 3573 9781
TIME...MOT...LOC 2155Z 263DEG 17KT 3579 9809

03
Special weather statement, Aug 14, 4:08 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
508 PM CDT TUE AUG 14 2018

OKZ018-142245-
Kingfisher OK-
508 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR west central Kingfisher County
Until 545 PM CDT....

AT 506 PM CDT, a strong thunderstorm was located near Loyal, moving
east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Dover and Loyal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3597 9818 3604 9817 3604 9787 3589 9794
TIME...MOT...LOC 2206Z 278DEG 15KT 3599 9810

03
Special weather statement, Aug 14, 4:15 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
515 PM CDT TUE AUG 14 2018

OKZ015-142245-
Dewey OK-
515 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Dewey County Until
545 PM CDT....

AT 513 PM CDT, a strong thunderstorm was located 5 miles northwest of
Putnam, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3597 9914 3602 9875 3581 9872 3581 9914
TIME...MOT...LOC 2213Z 269DEG 18KT 3589 9905

30

The radar

The Norman radar (KTLX), 85 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 7 hail, 5 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Kingfisher

When
August 14, 4:17 PM CST
Where
Kingfisher County, 4.94 mi WNW of Okarche
Measured
1.53 in hail
Reported by
Trained Spotter
Coordinates
35.760, -98.060

Measured hail.

Thunderstorm Wind, Oklahoma

When
August 14, 5:00 PM CST
Where
Oklahoma County, 0.69 mi N of Wheatland
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.410, -97.650

Two power poles down 2 blocks east of Council and Highway 152.

Hail, Kingfisher

When
August 14, 5:17 PM CST
Where
Kingfisher County, Okarche
Measured
1.5 in hail
Reported by
Public
Coordinates
35.730, -97.980

Hail, Cleveland

When
August 14, 5:20 PM CST
Where
Cleveland County, 6.35 mi WNW of Moore
Measured
1 in hail
Reported by
Public
Coordinates
35.360, -97.600

Flash Flood, Cleveland

When
August 14, 5:23 PM CST to 8:23 PM CST
Where
Cleveland County, 4.85 mi WNW of Moore to 5.02 mi WNW of Moore
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.376, -97.564

Road was covered with 1 to 2 feet of water at SW 89th and south May.

Hail, McClain

When
August 14, 5:23 PM CST
Where
McClain County, 4.84 mi NW of Newcastle
Measured
1.75 in hail
Reported by
Public
Coordinates
35.300, -97.660

Hail, Canadian

When
August 14, 5:25 PM CST
Where
Canadian County, 2.35 mi S of Mustang
Measured
3 in hail
Reported by
Social Media
Coordinates
35.356, -97.724

Hail, Canadian

When
August 14, 5:30 PM CST
Where
Canadian County, Mustang
Measured
2 in hail
Reported by
Public
Coordinates
35.390, -97.720

Hail, Cleveland

When
August 14, 5:46 PM CST
Where
Cleveland County, 8.48 mi W of Moore
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.350, -97.640

Thunderstorm Wind, Canadian

When
August 14, 6:08 PM CST
Where
Canadian County, 3.56 mi SE of Piedmont
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
35.600, -97.710

Thunderstorm Wind, Oklahoma

When
August 14, 6:55 PM CST
Where
Oklahoma County, 2.18 mi NW of Valley Brook
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.420, -97.510

Two to three foot diameter tree blown down.

Flash Flood, Oklahoma

When
August 14, 7:00 PM CST to 10:00 PM CST
Where
Oklahoma County, 3.26 mi WSW of Valley Brook to 3.05 mi WSW of Valley Brook
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.379, -97.532

One to two feet of water over roadway at SW 89th and Western in Oklahoma City.

Flash Flood, Oklahoma

When
August 14, 7:34 PM CST to 10:34 PM CST
Where
Oklahoma County, 3.43 mi NE of (Okc)will Rogers Apt to 3.67 mi NE of (Okc)will Rogers Apt
Cause
Heavy Rain
Reported by
Public
Coordinates
35.424, -97.555

Road was impassable due to swift-moving water.

Flood, Cleveland

When
August 14, 7:45 PM CST to 9:45 PM CST
Where
Cleveland County, 0.45 mi S of Norman to 0.71 mi S of Norman
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.214, -97.439

Several inches of rain covering the roadway.

Flash Flood, Cleveland

When
August 14, 8:06 PM CST to 11:06 PM CST
Where
Cleveland County, 6.07 mi W of (Oun)norman Westheimer Arpt to 6.16 mi W of (Oun)norman Westheimer Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.255, -97.578

Road closed at east Fox lane between Walker and Portland. Several other roads were also closed around Newcastle.

Flash Flood, Cleveland

When
August 14, 8:21 PM CST to 11:21 PM CST
Where
Cleveland County, 2.11 mi SSW of Norman to 2.06 mi SSW of Norman
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.191, -97.452

Chautauqua Ave. was flooded with rapidly flowing water near the Imhoff intersection.

Flash Flood, Cleveland

When
August 14, 8:25 PM CST to 11:25 PM CST
Where
Cleveland County, 1.82 mi SSW of (Oun)norman Westheimer Arpt to 1.76 mi WSW of Norman
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.225, -97.479

Report of a foot of water located at 24TH avenue by the bowling alley. Vehicles were turning around.

Flash Flood, Cleveland

When
August 14, 8:44 PM CST to 11:44 PM CST
Where
Cleveland County, 0.13 mi SW of Norman to 0.15 mi E of Norman
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.219, -97.442

Water reported in homes at 600 block of east Eufaula in Norman.

Flash Flood, Cleveland

When
August 14, 8:44 PM CST to 11:44 PM CST
Where
Cleveland County, 0.44 mi W of Norman to 0.5 mi W of Norman
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.220, -97.448

High water rescue was in progress.

Thunderstorm Wind, Greer

When
August 14, 11:05 PM CST
Where
Greer County, 2.15 mi NNW of Hester
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.830, -99.440

Thunderstorm Wind, Jackson

When
August 14, 11:32 PM CST
Where
Jackson County, 1.33 mi WSW of (Lts)altus Afb
Measured
54 kt (62 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.650, -99.310

Instrument unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780995, 780996, 780997, 780998, 780999, 781000, 781585, 781001, 781002, 781003, 781004, 781005, 781006, 781595, 781008, 781009, 781011, 781012, 781013, 781015, 781016.